Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX

March 15, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 1998, 5:22 PM CST for Terrell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 1998, 5:22 PM CST (23:22 UTC)
Expired
Mar 15, 1998, 6:20 PM CST
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1998-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1998-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS1 KMAF 152323 RRA
SVRMAF
TXC443-160020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
522 PM CST SUN MAR 15 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN TERRELL COUNTY
 
AT 517 PM CST...A LINE OF RAPIDLY DEVELOPING SEVERE THUNDERSTORMS
EXTENDING FROM 20 MILES SOUTHEAST OF SANDERSON TO JUST SOUTH OF
SHEFFIELD WAS MOVING NORTHEAST AT 30 MPH.

THIS STORM IS EXPECTED TO AFFECT THE DRYDEN AREA WHILE REMAINING
EAST OF SANDERSON.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:59 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 2:59 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
259 PM CST SUN MAR 15 1998

A STORMY EVENING PSBL...ESPECIALLY FOR THE ERN COUNTIES TONIGHT.
THE UPPER LOW CONTINUED TO MOVE EAST ALONG THE NM/MEXICO BORDER...
AND WAS LOCATED AS OF 19Z ABOUT 75 MILES WEST OF ELP. IT SHUD BE OVER
THE WRN PERMIAN BASIN B4 DAYBREAK MON. A CONTINUED DIFFLUENT FLOW
WAS NOTED OVER THE E/SE SECTIONS OF THIS LOW. ALSO...A NUMBER OF
FNTL BNDY/S WERE IN THE PICTURE TOO. AT 19Z...A DRYLINE/PAC FNT WAS
NOTED FROM P07...TO EAST OF MAF...TO AROUND PORTALES. AN E/W POLAR
FNT WAS DRAPED OVER THE SOUTH PLAINS...REMAINING JUST NORTH OF THE
CWA. A LINE OF RW/TRW CONTINUED FROM EAST OF DRYDEN...TO BGS... TO
LBB. CG LIGHTNING ANIMATION SHOWED SCT STRIKES SW OF THE RIO GRANDE
OUT OF RADAR RANGE.

LIKE THE SLOWER 5H SOLUTIONS FROM THE NGM/AVN...AND AN ETA/AVN
DEPICTION OF THE SFC LOW WAS PREFERRED. THE CDFNT NORTH OF THE CWA
WILL MOVE SOUTH (AS THOUGHT A COUPLE DAYS AGO). IT SHUD PASS SOUTH
OF MAF BY DAYBREAK MONDAY...PROVIDING A NWLY SFC FLOW. THE SFC LOW
WILL DVLP OVER NERN TX. A SELY FLOW OF VERY MOIST AIR STREAMING FROM
THE GULF OF MEXICO WILL MAKE FOR EXCESSIVE RAINFALL...MAINLY FOR
EAST OF HERE. MORE STORMS NOTED SW OF THE BIG BEND (VIA LIGHTNING
DETECTION) AND COULD MOVE NERD OVER THE CWA TONIGHT. OTHER STORMS
WERE NOTED FIRING EAST OF THE DAVIS MTNS...WILL KEEP A WATCH ON THEM.

WILL GO WITH COOLER THAN FWC NUMBERS FOR ALL POINTS...THO NOT AS
COLD AS THE AVN WANTS. COMMENTS ARE WELCOMED.

MAF  43/64  5/3
CNM  41/70  3/2
MRF  34/67  3/2
P07  50/74  5/3

BOYD/BRITE

In the hours before

Special weather statement, Mar 15, 4:38 PM CST, 44 minutes before
TXZ047-048-052-063-070-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
438 PM CST SUN MAR 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR
BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES.

A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN
BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED
FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL
THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN
LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE
PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES.

TJT
Special weather statement, Mar 15, 4:38 PM CST, 44 minutes before
TXZ047-048-052-063-070-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
438 PM CST SUN MAR 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR
BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES.

A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN
BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED
FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL
THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN
LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE
PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES.

TJT

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.